Alert archive / Idaho / Tornado Warnings in 2009
Tornado Warning 1, NWS Pocatello, ID
NWS Pocatello, ID issued this tornado warning at Aug 6, 2009, 12:21 PM MDT for Custer County, Idaho. It was in force for 24 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2009, 12:21 PM MDT (18:21 UTC)
- Expired
- Aug 6, 2009, 12:45 PM MDT
- In force
- 24 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
County Custer County, ID
The radar
The Boise radar (KCBX), 124 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 12:40 PM MDT | HAIL 0.5 | Ene Stanley, ID | 3/8 TO 1/2 INCH HAIL. VERY HEAVY RAIN. NORTHWEST WINDS AT 12 MPH. TEMPERATURE 50 DEGREES. MOUNTAIN TOPS OBSCURED. |
| Aug 6, 12:49 PM MDT | HAIL 0.5 | Stanley, ID | HAIL AND HEAVY RAIN WITH WINDS FROM NORTH NORTHWEST AT 12-15 MPH WITH GUSTS TO 18 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 6.4 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1714 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -60 m²/s²
- 0-3 km storm-relative helicity
- 324 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS55 KPIH 061821
TORPIH
IDC037-061845-
/O.NEW.KPIH.TO.W.0001.090806T1821Z-090806T1845Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE POCATELLO
1221 PM MDT THU AUG 6 2009
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
* TORNADO WARNING FOR...
WEST CENTRAL CUSTER COUNTY IN CENTRAL IDAHO...
THIS INCLUDES THE CITY OF STANLEY...
* UNTIL 1245 PM MDT
* AT 1218 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 13 MILES
SOUTHWEST OF STANLEY...MOVING NORTHEAST AT 40 MPH.
* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
STANLEY...
LOWER STANLEY...
REDFISH LAKE...
STANLEY LAKE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING GOLF
BALL SIZED SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
&&
LAT...LON 4440 11512 4432 11482 4421 11473 4400 11503
4404 11505 4408 11500 4411 11505 4413 11502
4420 11516 4425 11516 4428 11519
TIME...MOT...LOC 1820Z 221DEG 35KT 4410 11511
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this tornado warning went out at Aug 6, 10:52 AM MDT, 1 hour 29 minutes earlier.
Area forecast discussion, Aug 6, 10:52 AM MDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 1052 AM MDT THU AUG 6 2009 .UPDATE...RESENT TO INCLUDE FLASH FLOOD WATCH FOR REMAINDER OF TODAY. DMH && .PREV DISCUSSION... /ISSUED 1015 AM MDT THU AUG 6 2009/ UPDATE...COMPLICATED SCENARIO SHAPING UP FOR TODAY INTO FRIDAY. PER SAT IMAGERY EASTERN IDAHO UNDER DRY SLOT WITH CLEA SKIES OVER MOST OF THE FCST AREA. THIS COULD POSE A SIGNIFICANT PROBLEM DUE TO SHORTWAVE AND MOISTURE SPINNING INTO REGION TODAY AHEAD OF OPENING UPPER LOW. VARIOUS INGREDIENTS COMING TOGETHER FOR POTENTIAL FOR SEVERE WEATHER...TRANSITIONING TO HEAVY RAIN EVENT INTO FRIDAY UNDER UPPER TROUGH FOR CENTRAL MOUNTAINS. HAVE MADE A FEW MINOR ADJUSTMENTS TO GRIDS FOR TODAY MAINLY TO ADD STRONGER WORDING FOR THUNDERSTORMS. WILL TRY TO COMPLETE FORECAST GRIDS AS QUICKLY AS POSSIBLE FOR PENDING RADAR WATCH THIS AFTERNOON. DMH PREV DISCUSSION... /ISSUED 305 AM MDT WED AUG 5 2009/ DISCUSSION...DEEP UPPER LOW OVER NRN CA THIS MORNING IS EXPECTED TO DRIFT NE INTO ID BY FRI MORNING. THIS WILL RESULT IN A SIGNIFICANT CHANGE TO THE WEATHER PATTERN. FOR TODAY...SW UPPER WINDS WILL INTENSIFY WITH THE APPROACH OF THE UPPER LOW. COOLING UPPER TEMPS WILL FURTHER DESTABILIZE THE AIRMASS THIS AFTN. AS A RESULT...SOME OF THE TSTMS THIS AFTN AND EVE MAY GET A LITTLE STRONG WITH GUSTY WINDS AND HAIL. AS THE UPPER LOW MOVES CLOSER...PRECIP WILL REMAIN FAIRLY WIDESPREAD THRU FRI NIGHT. MOST LOOKS TO BE IN THE CEN MTNS. NAM MODEL IS RUNNING HIGH QPF NUMBERS OVER THE CEN MTNS TODAY THRU FRIDAY NIGHT .BUT HAVE TEMPERED THOSE NUMBERS SOMEWHAT. JUST SEEMED TOO HIGH. WITH STRONG SOUTHERLY FLOW...THE HIGHEST PRECIP AMOUNTS SHOULD BE IN THE CEN MTNS AND UPPER SNAKE HIGHLANDS...WITH THE LOWEST AMOUNTS OVER THE SOUTHERN HIGHLANDS AND THE ADJACENT SNAKE RIVER PLAIN. PRECIP WILL TAPER OFF BY SATURDAY AS THE UPPER LOW MOVES OUT OF THE AREA. WEAK ZONAL FLOW BECOMES DOMINANT ON SUNDAY...WITH THE FLOW TURNING TO THE SW ON MONDAY. THIS PATTERN REMAINS THRU THE REST OF THE FCST PERIOD...WITH ONLY LOW CHC POPS IN THE NRN MTNS. TEMPS WILL BE SIGNIFICANTLY COOLER ON FRI...WITH THE HIGHEST TEMPS ONLY TOPPING OUT IN THE UPPER 60S. COOL TEMPS WILL REMAIN THRU THE WEEKEND...WITH SOME MODERATION ON SUNDAY. HEDGES AVIATION...SHOWERS AND THUNDERSTORMS BECOME SCATTERED TO NUMEROUS TODAY AFTER 20Z WITH PACIFIC LOW MOVING INLAND. SURFACE LOW PRESSURE CENTER MOVES FROM NEAR KENV TO NEAR KRXE BY 06Z WITH ADDITIONAL WAVES ON THAT FRONTAL BOUNDARY POSSIBLE. THUNDERSTORM WIND GUSTS TO 55 MPH WITH SMALL HAIL POSSIBLE. SPC HIGHLIGHTS SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON. CONDITIONS WILL GENERALLY BE VFR EXCEPT VICINITY OF MOUNTAINS AFTER 21Z. MVFR CEILINGS BECOME SCATTERED WITH SHOWERS OVERNIGHT AS THE UPPER LOW TRACKS THROUGH THE CENTRAL IDAHO MOUNTAINS. BREEZY SOUTH TO WEST WINDS IN THE SOUTH CENTRAL HIGHLANDS...EASTERN HIGHLANDS AND SNAKE PLAIN 21Z TO 12Z. RS FIRE WEATHER...A STRONG PACIFIC LOW PRESSURE SYSTEM MOVES INLAND TODAY AND TRACKS THROUGH CENTRAL IDAHO TONIGHT AND FRIDAY WITH A VARIETY OF CHANGING WEATHER. THE ASSOCIATED SURFACE LOW WILL TRACK FROM NEAR WENDOVER AT NOON TIME TO NEAR REXBURG AROUND MIDNIGHT TONIGHT. SOUTHERLY WINDS BECOME BREEZY BY 2100 HOURS THIS AFTERNOON FROM THE SOUTHERN SAWTOOTH TO THE TARGHEE FOREST. WINDS SHIFT TO WESTERLY IN THE MIDDLE SNAKE RIVER VALLEY ABOUT 2300 HOURS AND REMAIN BREEZY THROUGH EARLY FRIDAY MORNING. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON WITH ISOLATED SEVERE THUNDERSTORMS POSSIBLE. WETTING RAINS BECOME LIKELY IN THE CENTRAL MOUNTAINS THIS AFTERNOON WITH MOST ALL MOUNTAINS HAVING A CHANCE OF HEAVY PRECIPITATION AS THE LOW TRACKS NORTHEAST. A SHARP COOL DOWN TO THE 60S IS EXPECTED FRIDAY. RS && .PIH WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR IDZ018-031- 032. &&
Hazardous weather outlook, Aug 6, 4:10 AM MDT, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 410 AM MDT THU AUG 6 2009 IDZ017>025-031-032-071015- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 410 AM MDT WED AUG 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TODAY AND TONIGHT NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING OVER THE CENTRAL MOUNTAINS AND THE UPPER SNAKE HIGHLANDS. ELSWHERE... SCATTERED THUNDERSTORMS ARE EXPECTED. THERE IS THE POSSIBILITY FOR AN ISOLATED SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WIND THIS AFTERNOON AND EVENING IN CENTRAL AND EASTERN IDAHO. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ON FRIDAY. ISOLATED THUNDERSTORMS ARE EXPECTED IN THE CENTRAL MOUNTAINS SATURDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834.
In the hours before
Special weather statement, Aug 6, 11:50 AM MDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
1150 AM MDT THU AUG 6 2009
IDZ018-061830-
CUSTER ID-
1150 AM MDT THU AUG 6 2009
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
WEST CENTRAL CUSTER COUNTY IN CENTRAL IDAHO
UNTIL 1230 PM MDT
AT 1145 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF ATLANTA..MOVING NORTHEAST AT 35
MPH. THIS STORM IS MOVING TOWARD STANLEY AND THE SAWTOOTH MOUNTAINS
INCLUDING ALTURAS...PETTITT...REDFISH AND STANLEY LAKES.
IF YOU ARE IN THE AREA FROM SAWTOOTH CITY TO LOWER STANLEY OR WEST
OF THAT LINE...YOU ARE IN AN AREA WHERE WEATHER WARNINGS MAY BE
ISSUED WITHIN THE NEXT HALF HOUR OR SO.
HAIL UP TO THE SIZE OF NICKELS HAS OCCURRED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RURAL WESTERN CUSTER COUNTY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4441 11522 4444 11523 4459 11517 4431 11467
4394 11495 4394 11497 4399 11498 4401 11503
4403 11505 4408 11500 4411 11505 4413 11502
4420 11516 4427 11517 4432 11527
TIME...MOT...LOC 1745Z 223DEG 31KT 4382 11532The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:10 PM MDT | Severe Thunderstorm Warning | PIH | Blaine, Butte, Custer, Lincoln | 58 min |
| Aug 6, 10:52 AM MDT | Flash Flood Watch | PIH | 8 hr | |
| Aug 6, 11:50 AM MDT | Special Weather Statement | PIH | 40 min | |
| Aug 6, 12:04 PM MDT | Severe Thunderstorm Warning | PIH | Custer | 56 min |
| Aug 6, 12:43 PM MDT | Tornado Warning | PIH | Custer | 32 min |
| Aug 6, 1:03 PM MDT | Severe Thunderstorm Warning | PIH | Custer | 42 min |
| Aug 6, 1:12 PM MDT | Tornado Warning | PIH | Custer | 18 min |
| Aug 6, 1:39 PM MDT | Special Weather Statement | PIH | Bonneville | 51 min |
| Aug 6, 1:52 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Bonneville | 38 min |
| Aug 6, 2:18 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham, Bonneville, Caribou | 42 min |
| Aug 6, 2:29 PM MDT | Severe Thunderstorm Warning | PIH | Fremont, Madison | 46 min |
| Aug 6, 2:41 PM MDT | Severe Thunderstorm Warning | PIH | Bonneville, Madison, Teton | 49 min |
| Aug 6, 2:49 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Bonneville, Caribou | 41 min |
| Aug 6, 2:58 PM MDT | Severe Thunderstorm Warning | PIH | Fremont, Madison, Teton | 47 min |
| Aug 6, 3:19 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham, Blaine, Butte, Cassia, Minidoka and 2 more | 41 min |
| Aug 6, 3:33 PM MDT | Severe Thunderstorm Warning | PIH | Bonneville, Teton | 29 min |
| Aug 6, 3:37 PM MDT | Special Weather Statement | PIH | Blaine, Butte, Custer, Lincoln | 38 min |
| Aug 6, 3:44 PM MDT | Severe Thunderstorm Warning | PIH | Clark, Fremont, Jefferson | 39 min |
| Aug 6, 4:02 PM MDT | Special Weather Statement | PIH | Bingham | 43 min |
| Aug 6, 4:16 PM MDT | Severe Thunderstorm Warning | PIH | Custer | 29 min |
| Aug 6, 4:41 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Butte, Clark, Jefferson | 49 min |
| Aug 6, 4:51 PM MDT | Severe Thunderstorm Warning | PIH | Custer | 24 min |
| Aug 6, 5:03 PM MDT | Severe Thunderstorm Warning | PIH | Clark | 27 min |
| Aug 6, 5:20 PM MDT | Severe Thunderstorm Warning | PIH | Butte, Clark, Jefferson | 25 min |
| Aug 6, 5:52 PM MDT | Special Weather Statement | PIH | Custer | 53 min |
Nearby
Tornado Warnings in Idaho, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.